MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Codes Mechanical Problem (1384); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/31/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer's investigation is complete.
 
Event or Problem Description
It was reported that the outer edge of the coring knife from the implant kit had imperfections along the entire outer edge.A stand-alone coring knife was opened and had no visible issues.The stand-alone coring knife was used in the field without any issues.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number 150395, confirmed the presence of finish marks on the knife's blade end; however, no functional issues with the knife were identified.The coring knife returned in a plastic container with the protective end caps attached and handle present.The caps were removed, and finish marks associated with the manufacturing process were observed along the entire angled area of the knife's blade end.Microscopic inspection did not reveal any areas of damage or defect to the blade edge.Additionally, the knife was able to cut through a polyurethane sheet without issue and felt comparable to the same cut performed with a control knife.Review of the coring knife manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.Coring knife, serial number 150395, passed all testing and inspection.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu, rev.D, is currently available.Chapter 1, "introduction", lists the apical coring knife as an optional component for device implantation.Chapter 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This chapter also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key22808535
Report Number2916596-2025-05261
Device Sequence Number9063970
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)280606
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/01/2025
Supplement Date Received by Manufacturer02/19/2026
Initial Report FDA Received Date08/14/2025
Supplement Report FDA Received Date02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown